I'm a lupus patient (SLE) and I'm considering having bariatric surgery (probably Roux-en-Y or possible biliopancratic bypass). However, I'm concerned/wondering about the need for supplements/vitamins following surgery. My rheumatologist had always told me (since my SLE diagnosis) to stay away from any type of supplement or vitamins because in lupus, you want to actually decrease the immune system rather than give it a boost like you would be doing with vitamins and supplements.
My questions are:
1) Do any of you have SLE and have also had bariatric surgery? If so, what has been your experience with the vitamins/supplements - have you found that they have made your SLE symtpolms worse?
2) Since the vitamins and supplements would be used because I would not be able to absorb them through eating after the surgery, does that kind of equal things out so that I'm really not "enhancing or supplementing" my immune system, but rather just keeping it at what it should be?
3) Vitamins and supplements aside - has anyone with lupus who has had bariatric surgery - what was your recovery like - was it longer and more difficult because of the SLE? Did you find that the stress of the surgery affected your SLE or sent you into a flare?
Any advice/suggestions/information anyone can provide would be greatly appreciated. Thanks!
I can not speak about the gastric bypass surgery, but I had a nissen fundoplication done Feb 1st. The way a person has to eat is very similar to bypass. I have lost 20 pounds in 2 months. I know this surgery is not intended for weight loss, but I just can't eat but a few bites and I am full and feeling like I need to throw up, but I can't.
The nausea is really bad too. I feel like I am not getting the nutrients I need. As far as the lupus goes, I think that is going OK. My muscles have felt weaker, but that could just be because I am hardly eating. Before the surgery, I did take vitamins and herbs. But the simple act of taking pills is an all day process. If I take more than 1 pill at a time, the nausea is through the roof for hours and hours. So just the meds I NEED takes me 5 hours taking 1 every 30 min.
I definitely would ask your rhemy lots of questions as well as the surgeon. I am praying for God to give you peace on what you should do. We certainly are not your everyday run of the mill patient.
thank you so much for your comments and information. Even though the Nissen is not the same surgery as bariatric, as you said, the diet after it is very similar to what I would have to follow after the gastric bypass - and in doing a little bit of research, some of the possible side effects of the Nissen (dumping syndrome, gas-bloat, nausea/vomiting) are the same as with the bypass. So your information did give me more insight than you may have thought it would. Thank you again.
I believe this decision is going to be a long and difficult one to make - on one hand I'm sure the surgery will help me lose weight and thereby (hopefully) help my health. However, on the other hand, with teh possible/probable side effects and the possibility of it affecting my lupus - I'm not so sure I'm 100% comfortable with having the surgery. As you said, I think some long, intense discussions with my rheumy and surgeon are in order.
I also pray for a full, speedy recovery for you. I hope you get to feeling better soon. Just out of curiosity, have you asked if your meds can be given to you in liquid form? That was one thing that was discussed in the orientation meeting I went to about the bypass surgery - is having whatever meds can be switched from pill form to liquid form to help avoid the very thing you're having trouble with - getting them down without feeling horrendously nauseas (and of course also filling up the surgical pouch with pills/liquid as opposed to "real" food)
I just read this post. I usually follow the MS Forum daily, not sure why I haven't joined this one yet, since I was dx. with SLE 4 years ago.
Anyway, your post hit close to home, since I had Roux-en-Y surgery in 2011.In fact, all of the doctors that I see were in favor of me having the surgery, with the exception of the MS Specialist, who felt that my neurological symptoms weren't quite under control yet, but said if the surgeon was going to keep a close watch on the vitamin levels, then he was fine with it. As I'm sure you are aware, one of the drawbacks of having the surgery is that you can no longer take oral steroids. I wasn't aware of that until 2 weeks before my surgery.
The surgery went well. About 3 1/2 weeks later I had started with eye pain, fatigue, and muscle pain. Long story short, they dx. me with Optic Neurits, and then confirmed that I did have MS, which was what had been suspected now for the past 6 years.
So, the surgery was a blessing in 2 ways, so to speak. I was in limbo land with regards to the MS for so long, and I've lost 120 lbs. in a year, and have 7 lbs. left to go. Don't get me wrong, I don't enjoy being diseased, I don't know anyone that would!! But now, I can get proper treatment.
The supplements twice a day have not been a problem at all as well. In fact, I tolerate multivitamins better now then I used to.
Lastly, I have had a second bout of Optic Neurits just last month. I wound up receiving a 3 day course of IV Solumedrol since the neurologist felt that I was having an exascerbation of the MS and possibly a MS Flare, figuring the steroid would cover either.
Having been in the medical profession, I knew what I was up against being ill and having surgery, and I believe I made the right choice. Best of luck to you, and feel free to ask any other questions.
thank you, Liz, for your response and comments. Congratulations on your weight loss! That's wonderful! I am sorry to hear of your MS, but also glad that the surgery helped you get diagnosed so that you can get proper treatment.
One thing in your comment that popped out to me the most is about not being able to take oral steroids anymore after surgery. I was not aware of this and it is a concern of mine, as I do have to be on predisone quite frequently, not only for my lupus, but also for my asthma. I've been on other lupus meds and have had bad reactions/experiences with them, so now the prednisone is typically the first line of action my doctor takes - and since I do have to be on it so frequently, I certainly don't relish the idea of having to go the IV route each time following surgery (especially since my veins are TERRIBLE and they always have a very difficult time getting IVs started on me - I usually end up with a PICC line whenever I have to go into the hospital).
I am glad to hear that the vitamins have not been a problem with your lupus. I currently DO find that I have trouble if I take a multivitamin with an increase in my lupus symptoms and I'm presuming it's because, like my doctors have told me right along, with lupus you really want to DEPRESS the immune system and extra vitamins are actually doing the opposite of that. However, I did feel that following WL surgery it might not be as much of an issue since there is more difficulty with malabsorption, so whatever supplements and vitamins you're taking in are really only bringing your intake up to what it should be from eating - not giving you extras.
I'm still in the research/thinking/wondering stages about the surgery. I really would like to have it done, knowing that losing weight will certainly help some of my health problems. However, I'm not in a major rush for it so definitely will not rush into it without doing as much research as I can and getting as many answers to my questions as possible.
Thank you again for your input and information. I will certainly let you know if I have any other questions.
I hope you are feeling better from your most recent bout of Optic Neuritis and that you continue doing well from the surgery.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.